Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Memphis, TN

March 1, 2017Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 6:54 AM CST for Shelby County, Tennessee. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 6:54 AM CST (12:54 UTC)
Expired
Mar 1, 2017, 7:16 AM CST
In force
22 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Shelby County, TN

The radar

The Memphis radar (KNQA), 7 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 7:03 AM CSTHAIL 13 N Bartlett, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 3:03 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS54 KMEG 011254
SVRMEG
TNC157-011330-
/O.NEW.KMEG.SV.W.0033.170301T1254Z-170301T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
654 AM CST WED MAR 1 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Shelby County in west Tennessee...

* Until 730 AM CST

* At 654 AM CST, a severe thunderstorm was located over Frayser, or
  near Meeman Shelby Forest State Park, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bartlett, Millington, Meeman Shelby Forest State Park, Memphis,
  Lakeland, Arlington, Ellendale, Frayser, Barretville, Griffin
  Corner, Woodstock, Redwood, Rosemark, Locke, Sloanville, Elmore
  Park, Brunswick, Raleigh, Gilestown and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3539 8988 3538 8978 3540 8977 3540 8973
      3541 8973 3540 8971 3541 8970 3539 8970
      3539 8964 3521 8964 3514 9004 3532 9010
TIME...MOT...LOC 1254Z 253DEG 54KT 3526 8998 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
140 
WWUS54 KMEG 011306
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
706 AM CST WED MAR 1 2017

TNC157-011330-
/O.CON.KMEG.SV.W.0033.000000T0000Z-170301T1330Z/
Shelby TN-
706 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CST
FOR NORTHEASTERN SHELBY COUNTY...

At 705 AM CST, a severe thunderstorm was located near Lakeland, or
near Millington, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters at 703 PM was reported in 
         Bartlett. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bartlett, Millington, Lakeland, Arlington, Ellendale, Brunswick,
Spring Lake, Barretville, Kerrville, Bolton, Redwood and Rosemark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3539 8988 3538 8978 3540 8977 3540 8973
      3541 8973 3540 8971 3541 8970 3539 8970
      3539 8964 3521 8964 3519 8979 3523 8989
TIME...MOT...LOC 1305Z 253DEG 54KT 3531 8978 

HAIL...1.00IN
WIND...60MPH
 
$$
286 
WWUS54 KMEG 011313
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
713 AM CST WED MAR 1 2017

TNC157-011330-
/O.CON.KMEG.SV.W.0033.000000T0000Z-170301T1330Z/
Shelby TN-
713 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CST
FOR NORTHEASTERN SHELBY COUNTY...

At 713 AM CST, a severe thunderstorm was located near Arlington, or
14 miles east of Millington, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lakeland, Arlington, Bolton, Barretville, Redwood and Rosemark. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3533 8978 3538 8978 3540 8977 3540 8973
      3541 8973 3540 8971 3541 8970 3539 8970
      3539 8964 3525 8964 3525 8973 3528 8976
TIME...MOT...LOC 1313Z 253DEG 54KT 3535 8963 

HAIL...1.00IN
WIND...60MPH
 
$$
771 
WWUS54 KMEG 011316
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
716 AM CST WED MAR 1 2017

TNC157-011326-
/O.CAN.KMEG.SV.W.0033.000000T0000Z-170301T1330Z/
Shelby TN-
716 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3533 8978 3538 8978 3540 8977 3540 8973
      3541 8973 3540 8971 3541 8970 3539 8970
      3539 8964 3525 8964 3525 8973 3528 8976
TIME...MOT...LOC 1315Z 253DEG 54KT 3536 8958 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:21 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 1, 5:21 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
521 AM CST Wed Mar 1 2017

.UPDATE...
Updated to include the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 241 AM CST Wed Mar 1 2017/

DISCUSSION...

Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold front
currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.

The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.

By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.

The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.

ARS

&&

.AVIATION...
A line of severe thunderstorms will continue to move quickly east
across the CWA this morning. Gusty winds will accompany this line
of storms, although there has been a downward trend in its
intensity over the past hour or so. Still, gusts exceeding 50 kts
are possible for a brief period. Low ceilings and visibility will
also accompany these storms. These aviation hazards are handled in
TEMPO groups. West winds of 15-25 kts will continue through this
afternoon in the wake of the cold front, gradually diminishing
around 00z. Occasional MVFR ceilings are expected through around
midday, with VFR conditions thereafter.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Wed Mar 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
314 AM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this morning
across all of west Tennessee and for much of north Mississippi. A
slight risk for severe thunderstorms will exist for the remainder
of the Mid-South. The primary severe weather threats will include
damaging winds and large hail although a few tornadoes are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning.

In the hours before

Local storm report, Mar 1, 6:07 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     2 WSW BRIGHTON          35.47N 89.77W
03/01/2017                   TIPTON             TN   TRAINED SPOTTER

            TREES DOWN OVER HIGHWAY 51 IN THE PORTERSVILLE AREA
            BETWEEN BRIGHTON AND ATOKA.

&&

JOHNSON
Local storm report, Mar 1, 6:10 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     TSTM WND DMG     PARIS                   36.44N 88.08W
03/01/2017                   HENRY              TN   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWN IN THE AREA. WINDS
            WERE ESTIMATED AT 70 MPH.

&&

JOHNSON
Local storm report, Mar 1, 6:21 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HAIL             RUTHERFORD              36.13N 88.99W
03/01/2017  E0.75 INCH       GIBSON             TN   PUBLIC

&&

JOHNSON
Local storm report, Mar 1, 6:26 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
626 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     MILAN                   35.92N 88.75W
03/01/2017                   GIBSON             TN   BROADCAST MEDIA

            METAL ROOF REMOVED FROM STRUCTURE AND BLOWN ONTO
            NEIGHBORS HOME.

&&

JOHNSON
Local storm report, Mar 1, 6:29 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 AM     TSTM WND GST     4 SSW DYERSBURG         35.99N 89.41W
03/01/2017  M66 MPH          DYER               TN   AWOS

            MEASURED AT RAWS SITE.

&&

JOHNSON
Special weather statement, Mar 1, 6:42 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
642 AM CST WED MAR 1 2017

TNZ089-011315-
Fayette TN-
642 AM CST WED MAR 1 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CST
FOR...

Southern Fayette County in western Tennessee...

At 642 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles north of Mt
Pleasant, or 8 miles east of Collierville, moving east at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in southern Fayette County should monitor this storm closely.

LAT...LON 3514 8919 3502 8920 3500 8964 3514 8964
      3527 8919
TIME...MOT...LOC 1242Z 256DEG 47KT 3508 8953

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:17 PM CSTSevere Thunderstorm WarningMEGObion, Weakley28 min
Feb 28, 10:22 PM CSTTornado WarningMEGObion, Weakley23 min
Mar 1, 4:24 AM CSTTornado WarningMEGDyer, Lauderdale, Tipton51 min
Mar 1, 4:36 AM CSTSevere Thunderstorm WarningMEGLake, Obion39 min
Mar 1, 4:41 AM CSTSevere Thunderstorm WarningMEGShelby34 min
Mar 1, 4:43 AM CSTTornado WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton47 min
Mar 1, 5:07 AM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Madison, Weakley38 min
Mar 1, 5:24 AM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson, Henry51 min
Mar 1, 6:42 AM CSTSpecial Weather StatementMEGFayette33 min
Mar 1, 6:53 AM CSTSevere Thunderstorm WarningMEGFayette, Hardeman34 min
Mar 1, 7:11 AM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Tipton14 min
Mar 1, 7:20 AM CSTSevere Thunderstorm WarningMEGChester, McNairy28 min
Mar 1, 8:47 AM CSTSpecial Weather StatementMEGFayette13 min
Mar 1, 9:21 AM CSTSpecial Weather StatementMEGHardin24 min
Mar 1, 10:10 AM CSTSevere Thunderstorm WarningMEGHardin35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.